View Full Version : Lamictal + Lithium?????


Zoie
06-24-08, 07:55 PM
Currently on 150 mg lamictal perscribed by my family doc.

I saw a pdoc today for the first time and sat down with her for about an hour. She asked a lot of questions.

She wants me to decrease to 125mg of lamictal and add 300mg of lithium. Also recommend that I start taking omega 3. I also take MSM everyday.

I told her I am a little nervous about being on both lamictal and lithium. So she told me just to decrease the lamictal and add in the Omega 3 and see how that works for a while. I see her again in a month. She called in the lithium just in case I change my mind. I bought Omega 3 on my way home.

I don't know anything about the benefits/risks of being on two mood stabilizers. I always thought that I would take one mood stabilizer and something entirely different if needed for other symptoms (add/ocd)

Has anyone else tried this combo? Is there anything I should watch out for?

I am still nervous about this whole medication thing. I know lithium is been around for a long time and can be very effective, I am just a lil scared I guess. Because I don't know how I will react to it or if it will work. Or how it will interact with lamictal. She didn't really go over any of that with me.

Zoie
06-24-08, 11:26 PM
Also, does anyone else have a sore throat from lamictal? I have had one since about day 3. And it doesn't last all day but I have it everyday for most of the day. I thought it would eventually go away but its still here. Just wondering if its just something I should get used to or not. I mentioned it to the pdoc, she didn't say anything about it though.

edit: Also, isn't weight gain common with lithium?? I already gained ten pounds on lamictal, I really don't want to gain anymore. I keep going on binges with my eating. I try to only snack on carrots and fruit but my taste buds were craving something junkier the past few days and I feel like I inhaled most of it. I am trying like mad not to put on the weight I have lost since January. sigh... I should write this stuff down and bring it with me next time I talk with her.

Zoie
06-30-08, 04:29 PM
Is anyone on lithium?

Or more than one mood stabilizer?

Spongedaddy
06-30-08, 10:41 PM
I was on Lithium and Lamictal and it did nothing for me excpet give me diarrhea....hmm was that need to know type info, if so then I wont sing the diarrhea camp song (when the blood test is flowing and your behind is exploding diarrhea...diarrhea...couldn't resist, sorry)....I too got binge periods while on those drugs...well I should say I got them during non-depressed times...it's just another added wonder of this condition....Depakote has me binging as well...I might as well be grazing soon...

becacee
09-11-08, 06:24 AM
my psychiatrist believes that lithium doesn't make you put on weight (i've gained 8kgs) but that in stablising your mood, it stablises your metabolism and you eat better coz you don't mood swing and aren't anxious all the time. She also mentioned that a lot of people with mood disorders tend to have insulin resistance, which plays its part once you are stable and eating properly. Since changing my diet to help insulin resistance, i've already lost close to 3kgs in just over two weeks.. they reckon low carbs high protein.

Zoie
09-11-08, 05:27 PM
She also mentioned that a lot of people with mood disorders tend to have insulin resistance, which plays its part once you are stable and eating properly. Since changing my diet to help insulin resistance, i've already lost close to 3kgs in just over two weeks.. they reckon low carbs high protein.


I have actually discovered this to be true. I have had a hard time with sugar and carbohydrates especially the past year (or maybe I just became aware of it) When I eat refined sugar I get angry at the world and really tired (like PMS times 10).

before being diagnosed with BP I went to the doctor to get tested for allergies, diabetes and hypoglycemia. I had symptoms that just didn't add up and I was trying to find an answer. All the tests came out negative and the docs just told me to avoid foods that impact my functioning.

Thanks for confirming my thoughts on how diet effects mood disorders. Now that I am on medication and have limited my carbohydrates, I feel better and can function more effectively... well most of the time anyway ;)

becacee
09-12-08, 02:11 AM
they also say to avoid high amounts of sugar and it drops your blood sugar really low, and its the carbs too that make you really sleepy and mind fatigued.. My pdoc recommends high protein breakfast, lunch and dinner, so that you aren't hungry between meals, don't eat more then 50g of carbs at breakfast and dinner, and you can eat a few more at lunch since you're generally busier. If you have to eat between meals eat fruit or veges.. it was a draaaastic change to my diet but i feel so much better for it. I'm glad this helped you!

adhdogwalker
09-20-08, 08:29 PM
Zoie,

I understand your fears about taking medication-- I went through it as well especially with regards to worrying about gaining weight. I have not been on Lithium but I have been on both Depakote and Lamictal concurrently. Lamictal did not work at all for me and made my ADHD so severe that I couldn't have a conversation. It didn't stabilize my mood either. My advise about medication-- try it and if it doesn't work or if it's having side effects that are unacceptable to you, just stop taking it. It is highly unlikely that anything irreversible would happen.

I take 1500mg. Depakote coupled with 10 mg. Abilify and 90-100mg. Adderall and I have not gained an ounce from it. I was also on 500mg. of Seroquel a while ago which is notorious for weight gain and I didn't gain weight from that either. My point being that just because a med can cause weight gain doesn't mean it will.

As for meds and weight gain in general-- I think they tend to calm us down and make us less physically active and that's where the weight gain portion comes in. I certainly feel a lot calmer; however, I'm just as active as I have to be for my job. I think I probably would have gained weight by now if walking all day every day wasn't my job.

Lastly-- hang in there Zoie! Finding the right meds can be exceedingly difficult; however, being a slave to wildly fluctuating moods and emotions is even worse so it's worthi it ultimately to stick it out.

Zoie
09-25-08, 01:51 PM
I found this http://en.allexperts.com/q/Bipolar-Disorder-2192/Bipolar-Heredity-Effects.htm

"The genes for Bipolar Disease has not as yet been identified, although most experts believe that there is a genetic influence. But a genetic influence always needs to be accompanied by other factors, whether psycho-social or not.

it is known that the adoption of the hypoglycemic diet helps Bipolar people because this is a condition often found in Bipolar people (insulin resistance) that tends to trigger excess stress hormones aggravating the illness. Thus one way of reducing the risk of developing bipolar disorder is by means of nutrition and in particular the hypoglycemic diet."


basically low carbs high protein from what I gather. Just good to know I am not crazy and I do actually have reactions to sugar and its not all in my head..... or is it ;) ah well